Hail, Durham
- When
- June 2, 4:02 PM EST
- Where
- Durham County, 0.73 mi SE of Braggtown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.023, -78.890
Quarter size hail was reported at the intersection of Roxboro Road and Lavender Road.
A weak upper level disturbance over the area coupled with strong afternoon insolation produced isolated severe storms over central North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A weak upper level disturbance over the area coupled with strong afternoon insolation produced isolated severe storms over central North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 2, 9:54 AM EST, 6 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1054 AM EDT TUE JUN 2 2009 .SYNOPSIS... AN AREA OF HIGH PRESSURE IN THE MID LAYERS OF THE ATMOSPHERE WILL BRING HOT CONDITIONS TO CENTRAL NORTH CAROLINA TUESDAY AND WEDNESDAY. RAIN CHANCES INCREASE BY THURSDAY AS A FRONTAL SYSTEM DRIFTS INTO THE AREA. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1045 AM TUESDAY... WE ARE OFF TO A VERY WARM START TO THE DAY WITH MOST LOCATIONS NEAR 80 DEGREES AS OF THE 10AM OBSERVATIONS. THE 12Z GSO RAOB REPORTED A +19C 850MB TEMP AND A 1000-850MB THICKNESS OF 1409M. LOW LEVEL THICKNESSES ARE FORECAST TO CLIMB UP TO AROUND 1425M THIS AFTERNOON...SUPPORTING HIGH TEMPERATURES OF 90-94. PRECIPITABLE WATERS ARE RUNNING NEAR NORMAL...WITH ABOUT AN INCH ACROSS THE NORTHWEST PIEDMONT TO AROUND 1.25 INCHES CLOSER TO THE COAST. WITH A CONSIDERABLE AMOUNT OF DRY AIR ATOP THE MIXED LAYER TODAY (19C 850MB DEWPOINT DEPRESSION AT GSO)...DEWPOINTS ARE EXPECTED TO MIX OUT SOME TODAY...WITH READING POSSIBLY IN THE UPPER 50S ACROSS THE NORTH TO LOWER 60S IN THE SOUTH. THIS WILL KEEP HEAT INDICES IN CHECK ALONG WITH THE EXPECTED AMOUNT OF INSTABILITY. FORECAST MLCAPES HOVER AROUND 1500 J/KG. WHILE ENOUGH INSTABILITY IS PRESENT FOR CONVECTION...A TRIGGER IS CERTAINLY LACKING. THERE IS A SHEAR AXIS/WEAK UPPER LEVEL CIRCULATION NOTED ON WATER VAPOR AND RAOB PLOTS OVER EASTERN SOUTH CAROLINA. THIS COULD HELP TO TRIGGER A FEW STORMS AS IT DID YESTERDAY...HOWEVER IT IS A LITTLE FURTHER SOUTH TODAY AND MAY BE TOO FAR SOUTH TO IMPACT THE CWA MUCH. IN ADDITION...850 MB FLOW IS DIVERGENT THIS MORNING. GIVEN THERE ARE NO OBVIOUS FACTORS FAVORING CONVECTION AND A FEW GOING AGAINST (DEWPOINTS MIXING OUT/LOW LEVEL DIVERGENCE) WILL CONTINUE TO LEAVE POPS OUT OF THE FORECAST. HOWEVER...WE CANNOT TOTALLY RULE OUT ONE OR TWO CELLS GIVEN THE HOT TEMPERATURES...BUT THESE CAN BE HANDLED THROUGH SHORT TERM FORECASTS AS NEEDED. IF A STRONG UPDRAFT CAN MATERIALIZE...THEN THERE WILL BE A POTENTIAL FOR THE PULSE STORM TO BECOME STRONG/BRIEFLY SEVERE GIVEN WET BULB ZEROS BELOW 10 KFT... MID LEVEL LAPSE RATES OF 6.5-7.0 C/KM...AND STEEP LOW LEVEL LAPSE RATES. LIGHT SOUTH FLOW TONIGHT SHOULD PRODUCE SIMILAR MORNING LOWS TO THIS MORNING... GENERALLY IN THE MID TO UPPER 60S. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 320 AM... ALTHOUGH MOISTURE IS ON THE INCREASE WEDNESDAY... LACK OF ANY LOW LEVEL TRIGGER OTHER THAN HEATING SHOULD KEEP ANY MEASURABLE PRECIPITATION AT ISOLATED AT BEST. PRESSURE GRADIENT IN THE LOWER AND MID LAYERS BEGINS TO TIGHTEN WEDNESDAY NIGHT. SOME SPEED OR DIRECTIONAL CONVERGENCE IN THE LOW AND MID LAYERS JUSTIFY SMALL RAIN CHANCES IN THE NORTH AND WEST. AN UPPER LEVEL TROUGH APPROACHES THE AREA THURSDAY. LOW PRESSURE AT THE SURFACE WILL ADVANCE TOWARD THE CAROLINAS THURSDAY AND PROVIDE ENOUGH CONVERGENCE TO PUSH RAIN CHANCES TO AT LEAST LIKELY THURSDAY. WITH THE UPPER TROUGH STILL WEST OF THE FOOTHILLS AT SUNRISE FRIDAY... HIGH RAIN CHANCES WILL CONTINUE INTO THURSDAY NIGHT. AFTERNOON HIGHS ON A SLIGHT COOLING TREND... ESPECIALLY THURSDAY WITH POTENTIAL RAIN AND CLOUDINESS. MOSTLY LOW 90S WEDNESDAY... AND 78 TO 84 THURSDAY UNDER THE INFLUENCE OF CLOUDS AND RAIN. OVERNIGHT LOWS IN THE MID TO UPPER 60S WEDNESDAY NIGHT... DROPPING THREE TO FOUR DEGREES FOR THURSDAY NIGHT AS SURFACE WINDS SHIFT TOWARD THE NORTH. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 445 AM TUESDAY... FRIDAY AND FRIDAY NIGHT: THE PATTERN EARLY THIS PERIOD... DRIVEN BY A DEVELOPING NEGATIVE NAO AT HIGHER LATITUDES... WILL BE MORE REMINISCENT OF THE COOL SEASON RATHER THAN EARLY JUNE. WET AND UNSEASONABLY COOL CONDITIONS EXPECTED FRIDAY AND FRIDAY NIGHT... AS A TROUGH ALOFT OVER THE WESTERN GOM AND A CLOSED LOW OVER THE FRONT RANGE OF THE CENTRAL ROCKIES THIS MORNING... TRACK ACROSS THE SOUTHEASTERN US. AN ATTENDANT WAVE (OR WAVES) OF LOW PRESSURE WILL MIGRATE NORTHEASTWARD ALONG A SURFACE FRONT -- ANALYZED FROM THE CENTRAL PLAINS EWRD THROUGH THE OHIO VALLEY AND NORTHEAST US THIS MORNING -- AS IT SETTLES SOUTHWARD INTO THE CAROLINAS. CENTRAL NC (EXCEPT PERHAPS THE EXTREME SOUTHERN PIEDMONT... SANDHILLS... AND COASTAL PLAIN EARLY FRIDAY) SHOULD BE FULLY ENTRENCHED IN NE FLOW ON THE COOL SIDE OF THE FRONT... SO EXPECT PERIODS OF STRATIFORM RAIN WITH THE ONLY CHANCE OF THUNDER ACROSS THE AFOREMENTIONED SOUTHERN ZONES. PREVIOUS FORECAST HIGH TEMPERATURES OF AROUND 70 DEGREES NW TO UPPER 70S SE ACCEPTED... THOUGH TEMPERATURES MAY HOLD IN THE 60S ACROSS AT LEAST THE NORTHERN PIEDMONT PENDING HOW WIDESPREAD AND PROLONGED THE RAIN PROVES... WHICH AT THIS TIME RANGE IS STILL SOMEWHAT IN QUESTION. IN FACT... HIGHS MAY OCCUR EARLY... THEN GRADUALLY FALL THROUGHOUT THE AFTERNOON. LOWS GENERALLY 60 TO 65. SATURDAY THROUGH MONDAY: CLEARING SHOULD TAKE PLACE WITH DIMINISHING CHANCES OF RAIN ON SATURDAY... AS THE TROUGHS ALOFT AND SURFACE WAVE(S) MOVE AWAY FROM THE REGION. EXPECT TEMPERATURES TO ACCORDINGLY REBOUND INTO THE LOWER 80S SATURDAY AFTERNOON. WEAK HIGH PRESSURE WILL THEN SETTLE ACROSS THE CAROLINAS THROUGH THE REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK... BETWEEN THE EXITING FRONT AND ANOTHER SETTLING SOUTH FROM THE OHIO VALLEY AND MID ATLANTIC STATES. THE PRESENCE OF THE RIDGE SHOULD PROMOTE WARMING AND GENERALLY DRY CONDITIONS (ASIDE FROM WEAKLY FORCED DIURNAL CONVECTION)... WITH LOWER 90S ANTICIPATED AGAIN BY MONDAY. -MWS && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... AS OF 1050 AM MONDAY... VFR CONDITIONS ARE EXPECTED THROUGH THE 24 HOUR TAF PERIOD. A WEAK SHEAR AXIS ALOFT -- WHICH PRESUMABLY AIDED IN THE DEVELOPMENT OF SC AND SE NC THUNDERSTORMS MONDAY AFTERNOON... AND ARCED FROM OFFSHORE THE NC COAST TO THE MID MS VALLEY PER WATER VAPOR IMAGERY THIS MORNING -- WILL DRIFT NORTHWARD ACROSS CENTRAL NC TODAY. HOWEVER... THE SURFACE FRONT THAT PROVIDED A LOW LEVEL FOCUS FOR THAT CONVECTION HAS SINCE DISSIPATED... SO ANY SHOWER/THUNDERSTORM ACTIVITY THIS AFTERNOON SHOULD BE MUCH MORE ISOLATED THAN THAT OF MONDAY AFTERNOON... AND LIKELY CONFINED TO THE NC MOUNTAINS. LOOKING AHEAD TONIGHT THROUGH SATURDAY: A PROLONGED PERIOD OF RAINY/STORMY... SUB-VFR CONDITIONS ARE EXPECTED THURSDAY AFTERNOON THROUGH AT LEAST FRIDAY NIGHT... AS A COLD FRONT FROM THE NORTH AND AREA OF LOW PRESSURE FROM THE SW CONVERGE OVER CENTRAL NC. UNTIL THEN... THE PRESENCE OF THE AFOREMENTIONED WESTERN ATLANTIC SURFACE RIDGE WILL PROMOTE CONTINUED GENERALLY LIGHT SOUTH TO SOUTHWEST FLOW AND DRY VFR CONDITIONS (ASIDE FROM POSSIBLE EARLY MORNING RADIATION FOG WED MORNING) OVER CENTRAL NC THROUGH EARLY THURSDAY. CONDITIONS SHOULD GRADUALLY IMPROVE SATURDAY INTO SUNDAY AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST. -MWS && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS... NEAR TERM...JFB/RLH SHORT TERM... LONG TERM...MWS AVIATION...MWS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 349 PM EDT TUE JUN 2 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-032000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 349 PM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS MAY APPROACH SEVERE LIMITS LATE WEDNESDAY AFTERNOON AND EVENING NEAR AND ALONG THE NORTH CAROLINA VIRGINIA BORDER COUNTIES. THUNDERSTORMS MAY APPROACH SEVERE LIMITS THROUGHOUT THE REGION THURSDAY AFTERNOON AND EVENING AS A COLD FRONT APPROACHES. BADGETT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 430 PM EDT TUE JUN 2 2009 NCZ075-076-022130- LEE-MOORE- 430 PM EDT TUE JUN 2 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS LEE AND MOORE COUNTIES THROUGH 530 PM EDT... AT 430 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WHISPERING PINES...OR ABOUT OVER CARTHAGE...MOVING NORTHEAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CARTHAGE. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. A STORM SPOTTER IN CARTHAGE REPORTED PEA SIZE HAIL AT 427 PM EDT. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. WSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 432 PM EDT TUE JUN 2 2009 NCZ008-025-022130- DURHAM-GRANVILLE- 432 PM EDT TUE JUN 2 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS GRANVILLE AND DURHAM COUNTIES THROUGH 530 PM EDT... AT 432 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GORMAN...OR ABOUT 5 MILES NORTH OF DURHAM...MOVING NORTHEAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GORMAN. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. WSS
The Raleigh/Durham radar (KRAX), 54 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
4 hail. Local standard time, as filed.
Quarter size hail was reported at the intersection of Roxboro Road and Lavender Road.
Nickel size hail was reported near Highway 73.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165907, 165910, 165909, 165916.